News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: Heparin, Plavix - Lung haemorrhage


 Anonymous - Sun Feb 09, 2003 10:18 pm

Hello,
If a person had a myocardial infarction then she hemorrhaged in her lungs, complained of shortness of breath 24 hrs before chest xray was performed. She was receiving TPA, heparin, plavix and aspirin until being seen by other doctors. She was given 4 units of blood before they even knew where she was losing blood. Would it have been proper procedure to use those type of drugs after knowing about the lung hemorrhage?
Thank you.
 Dr. Yasser Mokhtar - Sun Feb 09, 2003 10:21 pm

User avatar Dear guest,

Thank you very much for choosing our website.

What do you mean by hemorrhaging in her lungs? Do you mean that she started to cough up large volumes of blood so that this lead to anemia? One of the complications of myocardial infarction is to have pulmonary edema where the lungs fill with fluid and some times with pulmonary edema, you could have mild coughing up of blood.

t-PA in cases of myocardial infarction is given once in the begining (when indicated) and after that if the patient is deemed to receive another dose then it is up to the cardiologist but i think most of the cardiologists will go with what is known as rescue PTCA (where they do an angiogram and try to open up the blocked artery through passing a wire in the blocked artery and dilating it with a baloon and then putting a stent.

Heparin is given in cases of myocardial infarctions as well, some consider it a standard medication and some prefer to use other "heparin like medications".

Plavix is to be given for a patient who had a myocardial infarction when the patient had a PTCA to prevent plugging up of the stent (and this is for a month only) or if the patient has a known true allergy to aspirin.

Aspirin is the medications thought by most of the cardiologist to be one of the most important medications to give in cases of myocardial infarction and it is considered malpractice by some if a patient who had a myocardial infarction if not given aspirin.

Now coming to your question about what was supposed to be done in the case that you presented.

If the patient is loosing blood and this is going to jeopardize her life, i think at this point it does not really matter where the patient is loosing blood, first give her the blood she needs and then try to find out. After having t-PA, the usual site where patient loose blood is their gut (from an already present but unrecognized ulcer of the stomach or from what is knwon as congenital vascular malformations of the colon or intestine), if the patient has had a coronary cath, another complication can sometimes happen and this is what is known as retroperitoneal hematoma.

Is it appropriate to use these medications after the patient had lung hemorrhage. i can not answer that question because i was not there to judge what the physician thought at that time. And as i said if the patient had this complication of myocardial infarction knownn as pulmonary edema where some bloody sputum comes out of the lungs and they think that this is may be another acute myocardial infarction that necessitated giving those drugs then this is very appropriate but if this was not the case so this would be inappropriate and once more i can not judge from what you are telling what is the sequence of events.

Now blood coming out of the lung may be caused by a lung blood clot which might be very bad to the extent that the patient will need something to dissolve the clot like t-PA and heparin and although the patient will have blood coming out of the lung, he will receive blood thinners.

Blood thinners can cause bleeding and this is a very well known complication and the doctors should have talked to you about this.

i hope that i have answered most of the questions that you asked, still if there is something that is not clear in my answer or you think needs more elaboration please feel free to post other inquiries and once more thank you very much for using our website http://doctorslounge.com

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here